Doctors Lounge - Dermatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Dermatology Topics
|Vicky_21 - Sun Dec 28, 2008 8:29 am||
wosening problem since two years, i get an itch all over the body more on the back and lower abdomen whenever i am ANXIOUS, TENSE, CONSCIOUS, it starts as a localized itch spreading all over the more i scratch, reddening of skin is seen nowadays, my doctor is treating me for urticaria, the itch is like small needles pricking all over my body, breathlessness follows sometimes, reduces once i lie down and relax, which i cant do eveywhere, please help
|John Kenyon, CNA - Sat Feb 28, 2009 11:27 pm||
Hi there --
What you're experiencing is a relatively rare autoimmune response to anxiety and the chemicals it releases. This is essential urticaria mediated by anxiety, and often will correct itself over time. Meanwhile, it must be treated as urticaria (hives), which it is. The exact mechanism of the phenomenon is not well understood, but is often tied to sensitive skin and dermagraphism (the ability to actually "'write" on the skin, which raises welts which can be formed into letters, which then slowly fade away). Some people who have this problem also experience a variant form of asthma, and can actually precipitate an episode by scratching the skin over the lower ribcage. So don't do that. Also, any itching or hives seems to be aggravated more by scratching. Usually the rash appears quite suddenly, as with a startle response, and disappears as the start or panic/anxiety attack dissipates. Several different sorts of medications can be used to manage this and the causative anxiety, including some anxiolytics (to prevent or mitigate anxiety and panic attacks) as well as some of the older antihisitmines such as Atarax and chlorampheramine. Atarax (generic hydroxazine) is good for this and also has a mild antianxiety effect, so often will manage both things at once.
I hope this is helpful, if only as a partial explanation. Good luck to you with this, and follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.